Have you ever had a stomachache, taking Pepto Bismol, and then looked in the mirror to see that your tongue was suddenly black? If you're reading this, you have probably gotten over your initial thought: I'm dying. And if you're reading this because you saw you had a black tongue and found this page, don't worry, you're going to be OK.
A Tongue As Dark As The Night
The active ingredient in Pepto Bismol is a compound called bismuth subsalicylate. This compound has anti-diarrheal, anti-bacterial, and antacid effect on the digestive tract. It's why that medicine can treat stomach discomfort.
The thing is, when the bismuth combines with the trace amounts of sulfur in your saliva and in your gastrointestinal tract, it reacts to form a black substance called bismuth sulfide.
Bismuth sulfide is where the discoloration on your tongue comes from. And bismuth sulfide can also temporarily darken the stool. It's a common enough side-effect that it's also listed in the package information and on the company's website.
Sources And Further Reading:
- Ray, C. Claiborne, "A Black Tongue" Science Desk Q & A, Section F; Column 1; Pg. 2, April 6, 2004.
- "Why Does Pepto-Bismol Turn Your Tongue Black?" UCSB Science Line. Accessed January 12, 2017.